Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Indianapolis, IN

June 16, 2019Bartholomew County, Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 16, 2019, 5:34 AM EDT for Bartholomew County, Jackson County, Jennings County, Indiana. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 5:34 AM EDT (09:34 UTC)
Expired
Jun 16, 2019, 7:30 AM EDT
In force
116 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Bartholomew County, IN, Jackson County, IN, Jennings County, IN

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:00 AM EDTHEAVY RAIN 3.43 S Columbus, INTIME IS APPROXIMATE. TWENTY-FOUR-HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS53 KIND 160934
FFWIND
INC005-071-079-161130-
/O.NEW.KIND.FF.W.0024.190616T0934Z-190616T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
534 AM EDT Sun Jun 16 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southern Bartholomew County in central Indiana...
  Eastern Jackson County in south central Indiana...
  Jennings County in southeastern Indiana...

* Until 730 AM EDT.

* At 533 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Columbus, Seymour, North Vernon, Brownstown, Vernon, Crothersville,
  Elizabethtown, Jonesville, Hayden, Paris Crossing, Waymansville,
  Butlerville, Grammer, Nebraska, Azalia, Cortland and Country Squire
  Lakes.

This includes Interstate 65 between mile markers 37 and 67.
 
LAT...LON 3876 8591 3875 8591 3875 8598 3877 8598
      3876 8601 3878 8608 3918 8608 3919 8569
      3913 8569 3913 8544 3891 8545 3891 8554
      3888 8557 3885 8557 3885 8561 3883 8561
      3882 8563 3883 8572 3881 8579 3873 8587

$$

Puma

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:20 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 16, 4:20 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
420 AM EDT Sun Jun 16 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 208 AM EDT Sun Jun 16 2019

Wet weather is expected through at least Tuesday. A frontal
boundary is expect to linger across southern Indiana during the
beginning of the week. Several areas of low pressure will push
across Indiana during that time...producing rain. Rain could be
heavy at times.

Rain chances are expected to continue from Tuesday into next
weekend as the humid...wet...rainy weather pattern continues.

&&

.NEAR TERM /Today/...

Issued at 208 AM EDT Sun Jun 16 2019

Surface analysis early this morning showed low pressure over Iowa
with a warm front extending southeast to Central Indiana. Radar
continues to show convection development along the front across
Central Indiana...mainly along I-74. More storms over Central
Illinois were poised to push back into central Indiana with the
next couple of hours.

The models once again keep the lower level boundary in place
through the day. The wave over Central illinois is suggested to
push across Central Indiana during the morning hours...exiting the
state by near 12Z. Models then suggest a lull in upper support as
a break in between short wave is suggested. Time heights show
best lift ending by 12Z...with still plenty of mid and lower level
moisture present...but subsidence arriving. Forecast soundings
show attainable convective temperatures this afternoon with
plenty of CAPE near 3000 J/KG and pwats over 1.6 inches. Thus best
forcing will not be in the area this afternoon...but given the
airmass and daytime heating...afternoon convection cannot be ruled
out. Thus will keep chances for storms all day...with best
chances this morning with the departing wave...and ramping chances
down in its departure...then back up in the late afternoon and
evening. Will stick to a blend on temps. Flooding may continue to
be a threat...but confidence for precise locations is low at this
time. As for temps...will stick close to the blends.

&&

.SHORT TERM /Tonight through Tuesday Night/...

Issued at 208 AM EDT Sun Jun 16 2019

Wet. Wet. Wet.

GFS and NAM suggest the pesky surface boundary will remain in
place across southern Indiana through at least Tuesday. Aloft...a
parade of short waves is expected to pass across the
boundary...each providing excellent forcing. A moist air mass
looks to remain in place through Tuesday Night with dew points in
the 60s. Forecast soundings through Tuesday show a deeply
saturated airmass with pwats failing to fall below 1.3 inches and
ranging as high as 1.9 inches during the period. The GFS suggests
three short waves passing through Indiana...along the frontal
Boundary. The first is suggested tonight...a second on Monday
Night...and for now...the third and most organized in appearance
on Tuesday. We can expect some lulls in precip in between these
waves...but will still ramp up pops during each of these time
periods due favorable set up for heavy rains. Given the warm and
humid air mass in place will trend highs at or below the NBM and
lows at or above the NBM.

Again...flooding could be a threat early this week...and
depending upon how these systems play out...flood or flash flood
watches may be needed soon.

&&

.LONG TERM /Wednesday through Saturday/...
Issued at 152 AM EDT Sun Jun 16 2019

With active warnings in effect, will keep the long term discussion
brief.

Models and ensembles continue to hint at an active long term,
especially Wednesday afternoon and night, when the strongest wave
will move through the area with the front still hanging around.
Heavy rain and flooding will continue to be an issue.

Blend near normal highs look reasonable but confidence is not great
on specifics with a front nearby.

&&

.AVIATION /Discussion for the 160900Z IND TAF Update/...
Issued at 420 AM EDT Sun Jun 16 2019

No changes needed to the TAF. Line of strong storms will be moving
in by 09z.

Previous discussion follows...

Issued at 1145 PM EDT Sat Jun 15 2019

Convective potential expected to continue overnight and on into
the mid to late morning hours of Sunday in the vicinity of the
terminals, as enhanced flow at 850mb and advection of steeper
lapse rates off to the southwest interacts with a trailing
vorticity tail. Remnants of activity currently moving through
northwest Illinois may also move into the area during the early
morning hours of Sunday. IFR visibility restrictions and gusty
shifting winds in and near heavier cells.

Patchy fog has been developing over the past hour or so. Not sure
how widespread this may become, due to potential for additional
convection, which will serve to keep the air mass mixed up.

Outside of convection, areas of ceilings around 040 expected
through midday Sunday, with layered cloud above. Some of the model
data suggest the development of lower ceilings 006 AGL-012 towards
daybreak Sunday, but confidence in this is low at this time,
depending on amount of convective activity overnight.

Surface winds 190-220 degrees at 6-10 kts overnight will gradually
veer around to 240-270 degrees at 9-12 kts by midday Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT this morning for INZ021-028>031-
035>049-051>057-060>065.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM...MK
AVIATION...JAS/MK
Hazardous weather outlook, Jun 16, 4:13 AM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
413 AM EDT Sun Jun 16 2019

INZ021-028>031-035>049-051>057-060>065-067>072-170815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
413 AM EDT Sun Jun 16 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms are expected this morning and
tonight. Severe storms are possible this evening. Heavy Rain
resulting in Flooding and Flash Flooding will be possible.

Hazards: Flash flooding from heavy rainfall, damaging winds,
isolated tornadoes, lightning.

Timing: Thunderstorms This morning...then again late this afternoon
and tonight. Flash flooding is possible anytime.

Discussion: Upper waves and a surface front will keep showers and
thunderstorms across the area today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms are possible each day. A few strong to
isolated severe storms are possible on Sunday. Lightning and locally
heavy rain are threats from any storm. Repeated rounds of rainfall,
heavy at times, could lead to moderate widespread flooding this week.

Discussion: A stalling frontal system and active upper pattern will
bring several rounds of showers and thunderstorms to central Indiana
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:04 PM EDTAreal Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Madison and 3 more6 hr
Jun 15, 8:10 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush50 min
Jun 15, 8:12 PM EDTFlash Flood WarningINDBrown, Greene, Monroe, Owen3 hr
Jun 15, 8:12 PM EDTTornado WarningINDBartholomew, Brown, Jackson, Jennings48 min
Jun 15, 8:18 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings42 min
Jun 15, 8:20 PM EDTTornado WarningINDBartholomew, Decatur40 min
Jun 15, 8:38 PM EDTTornado WarningINDRush37 min
Jun 15, 8:46 PM EDTTornado WarningINDBartholomew, Brown, Jackson, Jennings44 min
Jun 15, 8:51 PM EDTTornado WarningINDDecatur39 min
Jun 15, 8:56 PM EDTTornado WarningINDJennings49 min
Jun 15, 9:37 PM EDTFlash Flood WarningINDBartholomew, Decatur, Jackson, Jennings4 hr
Jun 15, 10:56 PM EDTAreal Flood WarningINDBrown, Greene, Monroe, Owen3 hr
Jun 16, 1:18 AM EDTSevere Thunderstorm WarningINDFountain, Warren42 min
Jun 16, 1:38 AM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion22 min
Jun 16, 1:56 AM EDTAreal Flood WarningINDBrown, Greene, Monroe, Owen6 hr
Jun 16, 1:58 AM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe47 min
Jun 16, 1:59 AM EDTAreal Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Madison and 3 more6 hr
Jun 16, 2:02 AM EDTAreal Flood WarningINDBartholomew, Decatur, Jackson, Jennings6 hr
Jun 16, 2:06 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Martin39 min
Jun 16, 2:37 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Montgomery, Tipton23 min
Jun 16, 2:37 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Lawrence, Martin23 min
Jun 16, 3:24 AM EDTRiver Flood WarningINDDelaware, Randolph21 days
Jun 16, 3:24 AM EDTRiver Flood WarningINDPutnam21 days
Jun 16, 3:24 AM EDTRiver Flood WarningINDMarion21 days
Jun 16, 3:24 AM EDTRiver Flood WarningINDHancock21 days
Jun 16, 3:24 AM EDTRiver Flood WarningINDHendricks, Morgan7 hr
Jun 16, 3:24 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen6 days
Jun 16, 3:24 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen6 days
Jun 16, 3:24 AM EDTRiver Flood WarningINDGreene, Monroe, Owen7 days
Jun 16, 3:40 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Parke, Putnam, Sullivan and 2 more50 min
Jun 16, 4:02 AM EDTSevere Thunderstorm WarningINDClay, Greene, Hendricks, Monroe, Morgan, Owen and 1 more43 min
Jun 16, 4:10 AM EDTFlash Flood WarningINDBrown, Daviess, Greene, Jackson, Knox, Lawrence and 3 more3 hr
Jun 16, 4:44 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Jackson, Lawrence, Martin, Monroe31 min
Jun 16, 7:18 AM EDTAreal Flood WarningINDBartholomew, Brown, Daviess, Greene, Jackson, Jennings and 5 more24 hr
Jun 16, 7:55 AM EDTAreal Flood WarningINDBartholomew, Boone, Brown, Clay, Decatur, Delaware and 18 more3 hr
Jun 16, 9:58 AM EDTFlash Flood WarningINDGreene, Jackson, Jennings, Lawrence4 hr
Jun 16, 10:14 AM EDTRiver Flood WarningINDHenry, Rush, Shelby49 hr
Jun 16, 10:14 AM EDTRiver Flood WarningINDShelby46 hr
Jun 16, 10:14 AM EDTRiver Flood WarningINDHamilton, Hancock, Madison, Marion37 hr
Jun 16, 10:14 AM EDTRiver Flood WarningINDMarion46 hr
Jun 16, 10:14 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Jun 16, 10:14 AM EDTRiver Flood WarningINDBartholomew, Jackson4 days
Jun 16, 10:14 AM EDTRiver Flood WarningINDJohnson28 hr
Jun 16, 10:14 AM EDTRiver Flood WarningINDJackson, Jennings, Washington13 hr
Jun 16, 10:14 AM EDTRiver Flood WarningINDHamilton, Madison46 hr
Jun 16, 10:14 AM EDTRiver Flood WarningINDClay, Greene46 hr
Jun 16, 10:17 AM EDTRiver Flood WarningINDDecatur35 hr
Jun 16, 10:17 AM EDTRiver Flood WarningINDOwen46 hr
Jun 16, 10:17 AM EDTRiver Flood WarningINDJohnson68 hr
Jun 16, 10:17 AM EDTRiver Flood WarningINDBartholomew39 hr
Jun 16, 10:33 AM EDTRiver Flood WarningINDBartholomew32 hr
Jun 16, 12:00 PM EDTAreal Flood WarningINDBartholomew, Boone, Brown, Clay, Decatur, Delaware and 18 more6 hr
Jun 16, 2:58 PM EDTSpecial Weather StatementINDDaviess32 min
Jun 16, 4:20 PM EDTSpecial Weather StatementINDJackson25 min
Jun 16, 4:26 PM EDTRiver Flood WarningINDKnox4 days
Jun 16, 4:33 PM EDTSevere Thunderstorm WarningINDJackson, Jennings27 min
Jun 16, 4:50 PM EDTFlash Flood WarningINDJackson9 hr
Jun 16, 4:55 PM EDTSevere Thunderstorm WarningINDGreene, Owen35 min
Jun 16, 5:14 PM EDTSpecial Weather StatementINDKnox31 min
Jun 16, 5:29 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen31 min
Jun 16, 5:46 PM EDTFlash Flood WarningINDBrown, Greene, Monroe4 hr
Jun 16, 5:54 PM EDTSpecial Weather StatementINDOwen36 min
Jun 16, 5:57 PM EDTAreal Flood WarningINDBartholomew, Brown, Clay, Decatur, Delaware, Hamilton and 15 more6 hr
Jun 16, 6:39 PM EDTSpecial Weather StatementINDJackson51 min
Jun 16, 7:06 PM EDTFlash Flood WarningINDDaviess, Knox, Martin6 hr
Jun 16, 7:48 PM EDTAreal Flood WarningINDDelaware, Madison6 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.